Kansas, 2021

Damaging Winds and Heavy Rain in Kansas, July 25, 2021

July 25, 2021 · NWS DDC · 6 events in 1 county or zone

Isolated storms across mainly Ford County with high dewpoints in the 70s associated with an outflow enforced frontal boundary to the north. With weak shear, much of the storm activity was below thresholds with damaging winds the main threat along with heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Isolated storms across mainly Ford County with high dewpoints in the 70s associated with an outflow enforced frontal boundary to the north. With weak shear, much of the storm activity was below thresholds with damaging winds the main threat along with heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 25, 9:18 AM CST, 2 hours 17 minutes earlier.

Area forecast discussion, Jul 25, 9:18 AM CST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1018 AM CDT Sun Jul 25 2021

...Updated Mesoscale Discussion...

.MESOSCALE DISCUSSION...
Issued at 1002 AM CDT Sun Jul 25 2021

As of 10 am CDT scattered convection was already developing along
an outflow boundary that was beginning to work its way westward
across north central Kansas. Winds gusting behind high this
boundary of 30 to near 40 mph were reported at Hays and Russell
over the past hour. Models were in good agreement with this
boundary continuing to move west southwest through the early
afternoon and am currently expected isolated to scattered
convection to continue to develop along this boundary as it moves
west/southwest. Winds aloft were fairly weak this morning and with
precipitable water values >1.5" the main hazards from these
storms today will be localized heavy rainfall. Do agree with SPC
latest day one outlook that the potential does exist for isolated
wind gusts of 50 to near 60 mph will be possible from a few of the
strongest storms later this afternoon given the the forecast
MLCAPE and high precip water values. At this time it appears that
the most favorable area for ongoing thunderstorm development
through mid afternoon will be east of highway 283 given the upper
wave lifting north across western Oklahoma towards Central Kansas
and cooler mid level temperatures/weaker cap.

&&

.SHORT TERM...(Today and tonight)
Issued at 356 AM CDT Sun Jul 25 2021

The main forecast challenge will be later today and tonight when a
large area of thunderstorms is expected to develop and move south
through this period. The subtropical low which moved west across New
Mexico into Arizona allowed for deep lower-mid tropospheric moisture
to push north and northeast from New Mexico into southern Colorado
and Kansas. In addition, surface dewpoints of 65F+ were expanding
across much of western Kansas with lower 70s dewpoints generally
along and east of Highway 281. All of this will lead to PW values
well above the 90th percentile at 1.6 to 1.8 inches along/east of a
Dodge City longitude.

A weak front was nearly stationary overnight from far west central
Kansas into north central Kansas, and this boundary will eventually
push slowly south and become the focus for initial thunderstorm
development early to mid afternoon. Once storms get going, several
clusters will likely mature by late afternoon into the evening hours
as they move slowly east and eventually southeast. The latest WPC
Excessive Rainfall Outlook has a marginal risk for excessive
rainfall across much of western/central Kansas as a result. We have
increased POPS well into the Likely category with a further increase
in POPs possible as confidence in placement of the greatest rainfall
potential increases through the day. The 00z run of the HREF showed
a 24-hr Ensemble Mean QPF of 0.40 to 0.80 inches along an axis
extending from roughly Oakley southeast through Dodge City and into
south central Kansas...with pockets of ensemble mean QPF close to an
inch. We would certainly expect some areas within the DDC CWA to
receive an inch or more of rain between late afternoon and Monday
morning.

.LONG TERM...(Monday through Saturday)
Issued at 356 AM CDT Sun Jul 25 2021

Once the Sunday-Monday system passes by, the western Kansas region
will enter a prolonged hot period. The summer subtropical high will
reposition across the Central and Northern Plains and expand its
influence creating large scale subsidence over a large region of the
central CONUS, including southwest Kansas. The center of the 500mb
high will be close to 600 decameters at times, which is anomalously
high, even by mid-summer standards. The placement and the strength
of the upper level high will support daily high temperatures at or
slightly above 100 degrees for a number of consecutive days, likely
starting Wednesday or perhaps even Tuesday. By the next weekend,
there is suggestion the high will break down some, but this is
fairly low confidence at this point, this far out.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 552 AM CDT Sun Jul 25 2021

Aviation weather will be quiet with a light south to southeast
wind much of the day today. The aviation forecast will become
increasingly challenging as scattered to numerous thunderstorms
are expected to develop along and ahead of a weak frontal zone
late in the day into the evening. Again for this TAF, we will
only carry VCTS at DDC and HYS where the confidence is higher for
multi-hour impacts, however storms may also impact LBL and GCK
during this period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  95  68  93  69 /  60  60  20  10
GCK  92  66  91  67 /  50  40  10  10
EHA  95  66  94  66 /  20  20  20  20
LBL  95  67  92  68 /  30  40  20  20
HYS  91  68  93  69 /  60  40  10  10
P28  97  72  94  71 /  50  60  30  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE...Burgert
SHORT TERM...Umscheid
LONG TERM...Umscheid
AVIATION...Umscheid
Hazardous weather outlook, Jul 25, 4:03 AM CST, 7 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
503 AM CDT Sun Jul 25 2021

KSZ030-031-043>046-061>066-074>081-084>090-261015-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
503 AM CDT Sun Jul 25 2021 /403 AM MDT Sun Jul 25 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------
Scattered thunderstorms will develop this afternoon along a slow-
moving front across west central Kansas. The thunderstorm activity
will increase in coverage with numerous thunderstorms expected across
much of the southwest Kansas region this evening. Abundant moisture
in place along with slow-moving storms will lead to a potential local
flooding risk in vulnerable low-lying areas.

Day 1 Hazards
-------------
* Lightning: Significant risk
* Flooding: Limited risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Jul 25, 9:55 AM CST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1055 AM CDT Sun Jul 25 2021

KSZ045-063>065-078-079-251645-
Finney KS-Hodgeman KS-Pawnee KS-Ness KS-Edwards KS-Ford KS-
1055 AM CDT Sun Jul 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FORD...NORTHEASTERN
FINNEY...SOUTHWESTERN NESS...HODGEMAN...SOUTHWESTERN PAWNEE...
SOUTHEASTERN LANE AND EDWARDS COUNTIES UNTIL 1145 AM CDT...

At 1054 AM CDT, Doppler radar was tracking outflow winds from
thunderstorms along a line extending from Beeler to near Gray to
near Zook. Movement was southwest at 20 mph.

Winds in excess of 40 mph will be possible with these outflow winds.

Locations impacted include...
Gray, Kinsley, Jetmore, Spearville, Lewis, Hanston, Offerle,
Garfield, Belpre, Fellsburg, Bellefont, Centerview and Beeler.

LAT...LON 3774 9910 3785 9992 3806 10029 3826 10026
      3826 10025 3835 10025 3846 10023 3818 9971
      3802 9903
TIME...MOT...LOC 1554Z 023DEG 16KT 3844 10018 3821 9970 3804 9910

TATRO
Special weather statement, Jul 25, 10:21 AM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1121 AM CDT Sun Jul 25 2021

KSZ066-251645-
Stafford KS-
1121 AM CDT Sun Jul 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN STAFFORD COUNTY
UNTIL 1145 AM CDT...

At 1120 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Raymond, or 9 miles northeast of Hudson, moving
east at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of northeastern
Stafford County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3808 9860 3826 9856 3826 9847 3805 9847
TIME...MOT...LOC 1620Z 280DEG 9KT 3816 9850

TATRO
Special weather statement, Jul 25, 11:03 AM CST, 32 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1203 PM CDT Sun Jul 25 2021

KSZ031-251730-
Ellis KS-
1203 PM CDT Sun Jul 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELLIS COUNTY UNTIL
1230 PM CDT...

At 1203 PM CDT, Doppler radar was tracking a strong thunderstorm near
Munjor, moving east at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Hays, Victoria, Walker, Pfeifer, Toulon and Munjor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3885 9904 3870 9904 3870 9929 3887 9934
      3896 9907
TIME...MOT...LOC 1703Z 257DEG 7KT 3880 9923

TATRO
Special weather statement, Jul 25, 11:03 AM CST, 32 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1203 PM CDT Sun Jul 25 2021

KSZ064-251745-
Hodgeman KS-
1203 PM CDT Sun Jul 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HODGEMAN COUNTY UNTIL
1245 PM CDT...

At 1203 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Jetmore, moving east at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Jetmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3793 10009 3810 10014 3819 9987 3793 9980
TIME...MOT...LOC 1703Z 257DEG 7KT 3803 10003

TATRO
Special weather statement, Jul 25, 11:04 AM CST, 31 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1204 PM CDT Sun Jul 25 2021

KSZ066-251730-
Stafford KS-
1204 PM CDT Sun Jul 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN STAFFORD COUNTY
UNTIL 1230 PM CDT...

At 1204 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stafford, moving east at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Stafford, Zenith and Neola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3785 9861 3808 9866 3811 9847 3786 9847
TIME...MOT...LOC 1704Z 257DEG 7KT 3796 9855

TATRO
Special weather statement, Jul 25, 11:18 AM CST, 17 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1218 PM CDT Sun Jul 25 2021

KSZ064-078-251745-
Hodgeman KS-Ford KS-
1218 PM CDT Sun Jul 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL FORD AND SOUTH
CENTRAL HODGEMAN COUNTIES UNTIL 1245 PM CDT...

At 1218 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Jetmore, moving southeast at 20 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

This storm will remain over mainly rural areas of north central Ford
and south central Hodgeman Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3796 10013 3806 9994 3786 9975 3781 9999
TIME...MOT...LOC 1718Z 327DEG 18KT 3795 9999

TATRO

The radar

The Dodge City radar (KDDC), 8 km away, was scanning. The volume nearest the first event began at 17:33 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Ford

When
July 25, 11:35 AM CST
Where
Ford County, 4.69 mi NNW of (Ddc)dodge City Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
37.830, -100.010

A tree was blown over onto a roof, but the tree was partially dead.

Thunderstorm Wind, Ford

When
July 25, 11:52 AM CST
Where
Ford County, (Ddc)dodge City Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
37.770, -99.970

Heavy Rain, Ford

When
July 25, 12:00 PM CST to 2:00 PM CST
Where
Ford County, 5.11 mi SSE of Windthorst
Reported by
Social Media
Coordinates
37.700, -99.600

Rainfall of 4 inches was measured.

Thunderstorm Wind, Ford

When
July 25, 12:27 PM CST
Where
Ford County, 3.43 mi NE of Wright
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.810, -99.830

Power poles were blown down at US Highway 50 and Road 121.

Thunderstorm Wind, Ford

When
July 25, 12:50 PM CST
Where
Ford County, 6.91 mi S of Windthorst
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
37.670, -99.630

Tree branches of 1 to 2 inches in diameter were broken by the high wind.

Thunderstorm Wind, Ford

When
July 25, 12:50 PM CST
Where
Ford County, 6.36 mi ENE of Ford
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
37.660, -99.640

Four inch diameter tree branches were broken by the high wind.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977323, 977324, 977330, 977326, 977327, 977329.